Mixing opioids and alcohol may increase likelihood of dangerous respiratory complication

Researchers are warning that simultaneous intake of alcohol and prescription opioids elevates the risk of respiratory depression, a potentially lethal complication. Dutch investigators observed breathing patterns in 12 healthy young people and 12 older adults who each received a 20 mg oral dose of oxycodone along with an I.V. infusion of ethanol.

Researchers are warning that simultaneous intake of alcohol and prescription opioids elevates the risk of respiratory depression, a potentially lethal complication. Dutch investigators observed breathing patterns in 12 healthy young people and 12 older adults who each received a 20 mg oral dose of oxycodone along with an I.V. infusion of ethanol. Respiratory measurements were recorded before and after administering the drugs. Baseline minute ventilation, or the amount of air breathed per minute, fell 47% after drug consumption—28% with the oxycodone tablet and another 19% with 1 g/L of ethanol added, the equivalent of about three alcoholic beverages for women or five for men. The opioid/alcohol mix also had a significant impact on how often participants—especially those aged 66 to 77 years old—temporarily stopped breathing. The episodes occurred 0–3 times with no ethanol and 0–11 times with 1 g/L of ethanol. "We hope to increase awareness regarding the dangers of prescription opioids, the increased danger of the simultaneous use of opioids and alcohol, and that elderly people are at an even greater increased risk of this potentially life-threatening side effect," said study author Prof. Albert Dahan, head of the Anesthesia and Pain Research Unit at Leiden University Medical Center. The findings are reported online in Anesthesiology.